Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 44, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 17, 2014, 4:52 AM MST for Pima County, Arizona. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2014, 4:52 AM MST (11:52 UTC)
- Expired
- Aug 17, 2014, 6:15 AM MST
- In force
- 83 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 37 km from the middle of the area, began a volume at 11:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 11.9 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 308 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 2803 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
353 WGUS55 KTWC 171152 FFWTWC AZC019-171315- /O.NEW.KTWC.FF.W.0044.140817T1152Z-140817T1315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 452 AM MST SUN AUG 17 2014 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA... * UNTIL 615 AM MST * AT 441 AM MST...DOPPLER RADAR AND RAIN GAUGES INDICATED THAT OVER ONE INCH OF RAIN HAS FALLEN IN AND AROUND DAVIS MONTHAN AIR FORCE BASE. THE THUNDERSTORM PRODUCING THE HEAVY RAIN WAS MOVING WEST AT 10 TO 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUCSON INTERNATIONAL AIRPORT...SOUTH TUCSON AND SAN XAVIER MISSION PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 3202 11102 3223 11102 3223 11077 3212 11076 $$
1 follow-up statement
589 WGUS75 KTWC 171314 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 614 AM MST SUN AUG 17 2014 AZC019-171324- /O.EXP.KTWC.FF.W.0044.000000T0000Z-140817T1315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 614 AM MST SUN AUG 17 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 AM MST FOR EAST CENTRAL PIMA COUNTY... LAT...LON 3202 11102 3223 11102 3223 11077 3212 11076 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 3:05 AM MST, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 17, 3:05 AM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 305 AM MST MON AUG 17 2014 .SYNOPSIS...AMPLE MOISTURE WILL PROVIDE SCATTERED THUNDERSTORMS THIS WEEK. SOME STORMS WILL PRODUCE GUSTY WINDS AS WELL AS HEAVY RAIN THAT MAY LEAD TO FLASH FLOODING. && .DISCUSSION...MUCH QUIETER THIS MORNING VERSUS 24 HOURS AGO. LAST NIGHTS 500 MB PLOT PLACED THE CENTER OF THE 500 MB HIGH NORTH OF FLAGSTAFF. THIS HIGH WILL MOVE INTO NW NM TODAY WHILE THE UPPER TROF IN THE PACIFIC NW DROPS S AND BECOMES A CUT-OFF LOW ALONG NRN CA COAST. THESE SYSTEMS WILL MAINTAIN A MOIST SOUTHERLY FLOW OVER THE AREA TODAY. THE VARIOUS HIGH RESOLUTION MODELS WE LOOK AT ARE SHOWING DIFFERENT SOLUTIONS FOR TODAY. WITH THAT IN MIND DON'T SEE ANY REASON TO CHANGE THE FORECAST OF SCATTERED COVERAGE OF STORMS. FLASH FLOODING A CONCERNS ONCE AGAIN TODAY...ESPECIALLY FOR THE AREAS THAT RECORDED BETWEEN 1"-3" THIS WEEKEND. IN THE TROPICS...TROPICAL DEPRESSION TWELVE-E WHICH IS 680 MILES SW OF THE SRN TIP OF BAJA CA...MOST LIKELY WILL BECOME TROPICAL STORM LOWELL LATER TODAY AND POTENTIALLY A MOISTURE INCREASE PLAYER THIS WEEK. TUESDAY...THE UPPER RIDGE WILL EXTEND FROM TEXAS NORTH INTO THE DAKOTAS WHILE THE CLOSED UPPER LOW WILL BE NEAR THE LA BASIN. INCREASING S-SW FLOW ALOFT WILL MAINTAIN MOIST FLOW FROM THE S. IN ADDITION TO FLASH FLOODING CONCERNS...THE POTENTIAL FOR SEVERE STORMS WILL ALSO BE ON THE INCREASE. MOS POP NUMBERS ARE SIGNIFICANTLY HIGHER THE CURRENT FORECAST POPS. THUS HAVE UPPED THEM 15-20% ACROSS THE BOARD. HIGHS 1-4 DEGREES COOLER THAN TODAY WHICH STILL MAY BE A BIT TOO WARM WHEN LOOKING AT SOME OF THE MOS GUIDANCE. WEDNESDAY...UPPER LOW IS FORECAST TO BE ALONG OR JUST OFF THE SRN CA CST. MOIST SOUTHERLY FLOW CONTINUES ACROSS SRN AZ...BUT COULD ALSO SEE SOME DRIER AIR PUSH INTO THE SWRN PART OF THE STATE. WILL CONTINUE CHANCE OF AFTERNOON/EVENING STORMS. DEPENDING ON HOW MUCH RAIN FALLS ON TUESDAY WILL HAVE A PART IN DETERMINING HOW WARM IT WILL GET. 00Z MOS GUIDANCE COOLER THAN WHAT WE ARE FORECASTING. AGAIN WILL NOT MAKE ANY CHANGES HERE. THURSDAY INTO THE UPCOMING WEEKEND...STILL SOME UNCERTAINTY OF WHEN OR IF THE SRN CA UPPER LOW WILL LIFT THRU THE STATE. GFS SAYS THURSDAY...ECMWF SAYS FRIDAY...CANADIAN KEEPS IT OFFSHORE. WITH SUCH UNCERTAINTY...WILL MAINTAIN NEAR CLIMO POPS DURING THIS PERIOD. OVERALL STILL SHAPING UP TO BE A WET WEEK ACROSS SE AZ WITH FLASH FLOODING A CONCERN MOST OF THE WEEK. && .AVIATION...VALID THRU 19/12Z. DEBRIS CLOUDS WILL BE DECREASING THRU 18/18Z. BETWEEN 18/19Z TO 19/04Z...SCTD -TSRA/-SHRA WITH MVFR VSBYS AND BRIEF WIND GUSTS TO NEAR 50 KTS NR STRONGER TSRA. AFT 19/04Z... ISOLD -SHRA/TS. SFC WIND WILL GENERALLY BE LESS THAN 10 KTS THRU THIS EVENING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...SCATTERED THUNDERSTORMS WILL OCCUR THIS WEEK AS AMPLE MOISTURE REMAINS ACROSS SOUTHEAST ARIZONA. THE STRONGER THUNDERSTORMS WILL PRODUCE STRONG...GUSTY AND ERRATIC WINDS. OTHERWISE...AFTERNOON MINIMUM RELATIVE HUMIDITIES ARE FORECAST TO BE MOSTLY IN THE 25-50 PERCENT RANGE AT LOWER ELEVATIONS FOLLOWED BY GOOD TO EXCELLENT OVERNIGHT RECOVERIES. 20-FOOT WINDS WILL EXHIBIT NORMAL DIURNAL TRENDS AND BE MOSTLY LESS THAN 15 MPH. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 17, 12:14 AM MST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1214 AM MST SUN AUG 17 2014 AZZ503-504-513-170800- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 1214 AM MST SUN AUG 17 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTHERN SANTA CRUZ COUNTIES UNTIL 100 AM MST... AT 1206 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GREEN VALLEY...MOVING WEST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...ARIVACA JUNCTION AND AMADO. LAT...LON 3161 11123 3185 11128 3188 11088 3170 11085 TIME...MOT...LOC 0714Z 083DEG 15KT 3178 11100
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:32 PM MST | Special Weather Statement | TWC | Cochise | 43 min |
| Aug 16, 5:56 PM MST | Special Weather Statement | TWC | 34 min | |
| Aug 16, 6:19 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pima, Pinal | 41 min |
| Aug 16, 6:58 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 32 min |
| Aug 16, 7:24 PM MST | Special Weather Statement | TWC | 21 min | |
| Aug 16, 7:54 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 51 min |
| Aug 17, 12:14 AM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
| Aug 17, 2:39 AM MST | Areal Flood Advisory | TWC | Cochise | 81 min |
| Aug 17, 3:48 AM MST | Areal Flood Advisory | TWC | Pima | 87 min |
| Aug 17, 1:33 PM MST | Special Weather Statement | TWC | Greenlee | 42 min |
| Aug 17, 2:25 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 35 min |
| Aug 17, 3:59 PM MST | Special Weather Statement | TWC | Greenlee | 46 min |
| Aug 17, 4:43 PM MST | Severe Thunderstorm Warning | TWC | Graham | 32 min |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.